Drug enterocyte adducts: Possible causal factor for diclofenac enteropathy in rats

Chessley R. Atchison, A. Brian West, Arun Balakumaran, Sally J. Hargus, Lance R. Pohl, Davis H. Daiker, Judith F. Aronson, Walter E. Hoffmann, Bryan K. Shipp, Mary Treinen-Moslen

Research output: Contribution to journalArticle

59 Scopus citations

Abstract

Background & Aims: Enteropathy is a frequent complication of diclofenac and other nonsteroidal anti-inflammatory drugs, yet little is known about the underlying mechanism. One possibility is that reactive metabolites of diclofenac form adducts with enterocyte macromolecules, as previously shown for liver. We addressed this possibility by using immunohistochemistry to detect diclofenac adducts. Methods: Rats were treated orally with diclofenac (10-100 mg/kg) and killed after 1-24 hours, and their gastrointestinal (GI) tracts were evaluated for ulcer number and area. Adduct distribution and intensity were assessed by immunohistochemistry by using a technique to simultaneously process and stain multiple intestinal rings. Results: Drug treatment led to dose-dependent formation of both adducts and ulcers only in small intestine and only in animals with intact enterohepatic circulation. Adducts formed within enterocytes by 1 hour, translocated to the brush border, preceded ulceration and vascular protein leakage, and were intense at sites of ulceration. Adducts and ulcers exhibited a parallel distribution within intestinal quintiles: 3rd > 5th ≫ 1st. Conclusions: Diclofenac treatment resulted in the formation of drug adducts in enterocytes. Because this molecular change occurred before ulceration, was dose dependent, and exhibited concordant distribution with extent of ulceration, the results suggest a causal role for drug adduct formation in diclofenac enteropathy.

Original languageEnglish (US)
Pages (from-to)1537-1547
Number of pages11
JournalGastroenterology
Volume119
Issue number6
DOIs
StatePublished - Jan 1 2000

    Fingerprint

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Cite this

Atchison, C. R., West, A. B., Balakumaran, A., Hargus, S. J., Pohl, L. R., Daiker, D. H., Aronson, J. F., Hoffmann, W. E., Shipp, B. K., & Treinen-Moslen, M. (2000). Drug enterocyte adducts: Possible causal factor for diclofenac enteropathy in rats. Gastroenterology, 119(6), 1537-1547. https://doi.org/10.1053/gast.2000.20186